Responding to an Opioid Overdose


This past year was particularly difficult for many. When a global pandemic collided with the opioid epidemic, it led to greater social isolation, halted behavioural interventions and medication treatments, and exacerbated an already existing crisis. Opioid overdoses can happen to anyone, regardless of age, gender, or socioeconomic status. Would you be able to recognize and respond to an opioid overdose?



Opioids


Opioids are a class of medication commonly used to treat acute and chronic pain. They work by binding to opioid receptors in the spinal cord and brain to block pain signals in the body. Over time, patients who use opioids long-term can build tolerance to the medication, meaning it takes more of the drug to achieve the same effect. When opioid levels in the blood are high, it can slow down the respiratory system and become fatal.


Common opioids include:

  • Morphine

  • Fentanyl

  • Codeine

  • Tramadol

  • Oxycodone

  • Hydrocodone

  • Methadone

  • Buprenorphine

  • Heroin



The Three Waves of Opioid Overdose Deaths


Overdose fatalities can involve legal, prescription opioid medications and/or illicit drugs. Illicit drugs can consist of multiple substances with varying amounts and strengths.


The historical rise of opioid overdose deaths can be described in three distinct waves. The first wave occurred in the 1990s with a rise in opioid prescribing, leading to increasing overdose deaths involving prescriptions opioids (natural and semi-synthetic opioids and methadone). A steady increase was seen since at least 1999. The second wave began in 2010, where there was a rapid increase in overdose deaths involving heroin. In 2013, overdose deaths involving synthetic opioids marked the beginning of the third wave. Of note, many of these deaths involved illicitly manufactured fentanyl, which is 50 to 100 times more potent than morphine. Many illicit opioids are now laced with stimulants, such as methamphetamine and cocaine, and can be highly addictive.



Signs and Symptoms of an Opioid Overdose


The hallmark symptoms of an opioid overdose are known as the Opioid Triad, which consists of the following three symptoms:

  • Pinpoint pupils

  • Respiratory depression

  • Unconsciousness

Other signs and symptoms include the following:

  • Unresponsiveness

  • Gurgling, snoring, and/or choking sounds

  • Awake, but unable to talk

  • Blue lips, fingernails, and skin

  • Slow, shallow, and/or irregular breathing

  • Erratic, slow, or absent pulse

  • Nausea and/or vomiting



Naloxone


Naloxone is an antidote used to rapidly reverse the effects of opioid overdose. In Canada, it comes in an injection solution and nasal spray, and works only if there are opiates in the system. It has a very safe side effect profile and produces no clinical effects in an individual who does not have opioids in their system. Naloxone is publicly funded and can be obtained from pharmacies at no charge. Naloxone should be offered to every patient that receives an opioid prescription to help curb the number of opioid-related deaths in Canada.



What to Do in a Suspected Overdose


1. Check for responsiveness

Check your surroundings to ensure it is safe for you to respond. Try rubbing the sternum with your knuckles and see if the individual responds. Speak loudly or pinch the individual to try to rouse them.


2. Call 911


Immediately report the suspected drug overdose and give the street address and location of the individual. If there are other people available, send someone to wait in the street for emergency help and guide them to the individual experiencing the overdose. The Good Samaritan Drug Overdose Act offers legal protection from criminal charges to the person experiencing the overdose as well as bystanders who attempt to help an injured person in an emergency situation.


3. Check for breathing


If breathing is absent, lie the patient on their back and administer rescue breathing and CPR by pinching their nose shut and blowing into the mouth twice, followed by 30 chest compressions.


4. Give naloxone


Administer naloxone. To administer the nasal dosage form, do NOT prime the device prior to use. Place the device nozzle into one nostril and press firmly on the device plunger. Remove the device nozzle from their nostril after use. If using the injectable solution, draw up the solution from the ampoule or vial into the syringe and inject the drug into the upper arm (deltoid) or outer thigh. For infants less than one year of age, pinch the thigh muscle during administration. If there is no response within 2-3 minutes, give a second dose of naloxone until the individual responds.


5. Stay with the individual


Place the individual in recovery position (see image below). If the individual is still not responsive to stimulation, has no pulse, and is not breathing after receiving naloxone, perform CPR until help arrives. In situations where emergency help takes more than 30 minutes to arrive, such as in rural or remote locations, naloxone should be re-administered every 30 minutes as its effects may wear off.





Prevention and Harm Reduction


There are various ways to prevent opioid misuse and toxicity. The first is to avoid taking opioids with alcohol, benzodiazepines (Xanax, Ativan, Klonopin, Valium), or medications that cause sedation (Ambien). Concurrent use of these medications may increase the risk of suppressed breathing and drowsiness, especially in older adults. Talk to your doctor before starting a new medication.


Always take opioids as prescribed and only in the form in which it was prescribed. Be careful if you miss a dose, take more than your prescribed dose, or feel ill. Medication tolerability can change if any of these occur. Never use another person’s prescription or share your prescription with others. Store the medication in a lockbox away from heat and light. It should be away from the reach of children and pets to prevent accidental overdoses. Keep naloxone in an accessible place in case of an overdose.



Take-Aways


Whether you know someone who has been prescribed an opioid or not, knowing how to recognize and respond to an opioid overdose can help save a life. The hallmark characteristics of an overdose are pinpoint pupils, respiratory depression, and unconsciousness. Check your local pharmacy or health department for free take-home naloxone kits and training!



 


References

  1. Furst, J. What is the recovery position in first aid? First Aid for Free. Updated October 24, 2019. Accessed July 13, 2021. https://www.firstaidforfree.com/what-is-the-recovery-position-in-first-aid/

  2. Opioids. Washington State Department of Health. Accessed April 23, 2021. https://www.doh.wa.gov/CommunityandEnvironment/Opioids

  3. Opioids and Prescription Drug Overdose Prevention Program. CT.gov - Connecticut’s Official State Website. Accessed April 23, 2021. https://portal.ct.gov/dph/Health-Education- Management--Surveillance/The-Office-of-Injury-Prevention/Opioids-and-Prescription-Drug- Overdose-Prevention-Program

  4. Signs of an Overdose. Georgia Coastal Health District. Accessed April 23, 2021. https://www.gachd.org/programs-services/opioids/signs-of-an-overdose/

  5. Understanding the Epidemic | Drug Overdose | CDC Injury Center. Published March 17, 2021. Accessed April 23, 2021. https://www.cdc.gov/drugoverdose/epidemic/index.html


35 views0 comments
 

Recent Posts